Alert archive / South Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Charleston, SC

July 18, 2019Hampton County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 18, 2019, 8:21 PM EDT for Hampton County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2019, 8:21 PM EDT (00:21 UTC)
Expired
Jul 18, 2019, 9:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2281 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2281 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS82 KCHS 190021
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
821 PM EDT Thu Jul 18 2019

SCZ042-047-190100-
Inland Jasper-Hampton-
821 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 821 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scotia, or 13 miles southwest of Lake Warren
State Park, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Yemassee, Estill, Furman, Scotia, Lena, Grays, Garnett and Pineland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3279 8087 3260 8090 3255 8128 3256 8129
      3255 8129 3257 8135 3263 8142 3264 8142
      3265 8139 3269 8141 3271 8143 3273 8142
      3276 8136 3280 8113 3285 8092
TIME...MOT...LOC 0021Z 249DEG 12KT 3266 8128 

$$

DPB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 6:07 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 6:07 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
607 PM EDT Thu Jul 18 2019

.SYNOPSIS...
Into early next week, the area will remain hot and humid
between an inland trough of low pressure and Atlantic high
pressure. A cold front is expected to stall over or close to
the region by the middle of next week, bringing higher rain
chances and somewhat cooler temperatures.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Until Sunset: Radar shows thunderstorms far inland and along
portions of the sea breeze. SPC Mesoscale Analysis continues to
show MLCAPEs up to 3,000 J/kg ahead of these storms, which
is enough energy to keep them going. Additionally, DCAPEs are
around 1,000J/kg with some pockets up to 1,200 J/kg. This should
lead to some marginally severe pulse storms with damaging
winds. Steering winds aloft are fairly light, which is causing
slow storm movements. If anything, the outflows are helping to
drive their motion. With deep moisture in place (PWATs around
2"), very heavy rainfall is a concern with local flooding
possible in low-lying and poorly drained areas. CAMs continue
to be in good agreement showing the thunderstorms diminishing
around sunset, perhaps with remnants lasting into the late
evening.

Tonight: Our area will remain between Atlantic high pressure
and troughing inland. Both the synoptic models and the CAMs are
in good agreement showing land areas relatively dry while there
is a small risk of late night showers over the coastal waters.
Temperatures will remain mild.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday through Sunday: Outside any thunderstorms, heat index values
will top out in the 105-109F range at many locations, and heat index
values could briefly top out around 110F at some locations near the
coast/just inland from the beaches as the sea breeze pushes inland.

Guidance depicts above normal PoPs Friday afternoon/early evening,
especially across southeast GA, due in part to an enhanced weakness
in the upper ridge over the region. capped maximum PoPs around 50
percent across SE GA, but locally greater PoPs could eventually be
required. In typical fashion for mid-July, a couple of pulse
thunderstorms could briefly become severe with damaging wind gusts.

Saturday and Sunday: Per latest guidance, only subtle changes in the
configuration of the upper ridge and inland surface trough could
translate to reduced coverage of diurnal/afternoon into evening
thunderstorms as compared with Friday afternoon/evening. The risk
for brief/isolated damaging wind gusts will continue each
afternoon/evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Moderate confidence this period. The low-level lee-side trough looks
to persist early in the week before deeper troughing likely moves
into the area for mid week. This will mean increasing rain chances
and lower temperatures, although hesitate to be too aggressive with
rain chances so far out given the rarity of summertime cold fronts
in this part of the country. Heat indices could still be near 110
degrees through Monday but the risk for Heat Advisories will likely
be over starting Tuesday.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: VFR for much of the afternoon. Thunderstorms are
expected across portions of the area from late this afternoon
through early this evening. The most likely times these will
occur near the TAF sites is covered by VCTS. There is a high
level of difficulty determining precise flight restrictions and
timing. Amendments may be made later based on radar trends and
possibly to add TEMPO groups. The thunderstorms will dissipate
by later this evening, allowing VFR to prevail.

Extended Aviation Outlook: VFR much of this period. Brief flight
restrictions and gusty/shifting winds could occur within/near
thunderstorms, especially during the afternoon/evening hours.
The chance for thunderstorms/associated flight restrictions could be
greatest Friday afternoon/evening and starting Tuesday as a cold
front approaches the region.

&&

.MARINE...
Tonight: The synoptic pattern will consist of high pressure in
the Atlantic and a trough inland. The surface pressure gradient
will become elevated the first half of the night, causing the
low level jet to set up. Expect S to SW winds up to 15-20 kt
with higher gusts through midnight. Winds will gradually ease
during the second half of the night, as the gradient lowers
slightly. Seas will be in the 2-4 ft range.

Friday through Tuesday: A typical summer pattern featuring a trough
of low pressure inland and offshore high pressure will support a
continuation of south/southwest winds through the period. Wind
speeds will be enhanced near the coast during the afternoon/evening
from the sea breeze and across coastal waters during the overnight.
Through this weekend, winds should remain capped around 20 knots and
seas should;d average 2-4 feet, below Small Craft Advisory levels.
Early next week, a cold front will approach the region, and the
probability for local SCA conditions could increase.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, Jul 18, 3:36 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Thu Jul 18 2019

GAZ101-116>119-137>141-SCZ042>045-047>052-191945-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive Heat: Above normal temperatures in the mid to upper 90s
combined with dew point temperatures in the mid to upper 70s will
lead to heat indices near 110 degrees each afternoon through at
least Monday, especially near and east of I-95. Heat Advisories
could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-191945-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-191945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 18, 6:20 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
620 PM EDT Thu Jul 18 2019

GAZ137-140-182300-
Inland McIntosh-Long-
620 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...

At 620 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Tibet and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3151 8166 3154 8166 3155 8170 3158 8170
      3161 8174 3160 8174 3161 8175 3161 8177
      3162 8177 3163 8179 3165 8180 3173 8157
      3172 8154 3150 8144 3146 8161
TIME...MOT...LOC 2220Z 247DEG 8KT 3155 8169

DPB
Special weather statement, Jul 18, 6:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
659 PM EDT Thu Jul 18 2019

GAZ119-182330-
Coastal Chatham-
659 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...

At 658 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Montgomery, or 9 miles south of Savannah,
moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Savannah, Wilmington Island, Fort Pulaski National Monument,
Montgomery, Tybee Island, Vernonburg, Skidaway Island and Sandfly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3185 8114 3186 8114 3187 8116 3190 8117
      3190 8118 3197 8117 3198 8115 3204 8082
      3203 8082 3201 8081 3195 8083 3183 8097
TIME...MOT...LOC 2258Z 259DEG 28KT 3192 8112

DPB
Local storm report, Jul 18, 7:47 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     2 N LEEFIELD            32.44N  81.61W
07/18/2019                   BULLOCH            GA   911 CALL CENTER

            THE BULLOCH COUNTY 911 CENTER REPORTED A TREE DOWN ON
            STILSON LEEFIELD ROAD. TIME IS ESTIMATED BY RADAR DATA.

&&

EVENT NUMBER CHS1900806

RAD
Special weather statement, Jul 18, 7:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
747 PM EDT Thu Jul 18 2019

SCZ043>045-190030-
Inland Berkeley-Inland Colleton-Dorchester-
747 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON...BERKELEY
AND DORCHESTER COUNTIES...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 747 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Gourdin to
Dorchester, and moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Summerville, Moncks Corner, Givhans Ferry State Park, Slands Bridge,
Ladson, Dorchester, Ridgeville and St. Stephen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3343 7987 3340 7985 3337 7978 3332 7974
      3332 7970 3330 7965 3302 8015 3302 8017
      3300 8017 3289 8047 3299 8083 3327 8032
      3327 8030 3350 7996
TIME...MOT...LOC 2347Z 282DEG 25KT 3347 7987 3315 8039

DPB
Local storm report, Jul 18, 7:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
759 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     TOWNSEND                31.54N  81.52W
07/18/2019                   MCINTOSH           GA   911 CALL CENTER

            A TREE WAS REPORTED DOWN ON HWY 251 AND HWY 57. TIME IS
            ESTIMATED BY RADAR DATA.

&&

EVENT NUMBER CHS1900807

RAD
Special weather statement, Jul 18, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
821 PM EDT Thu Jul 18 2019

SCZ042-047-190100-
Inland Jasper-Hampton-
821 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 821 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scotia, or 13 miles southwest of Lake Warren
State Park, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Yemassee, Estill, Furman, Scotia, Lena, Grays, Garnett and Pineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3279 8087 3260 8090 3255 8128 3256 8129
      3255 8129 3257 8135 3263 8142 3264 8142
      3265 8139 3269 8141 3271 8143 3273 8142
      3276 8136 3280 8113 3285 8092
TIME...MOT...LOC 0021Z 249DEG 12KT 3266 8128

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:54 PM EDTSpecial Marine WarningCHS51 min
Jul 18, 9:01 PM EDTSpecial Weather StatementCHSColleton29 min
Jul 18, 9:04 PM EDTSpecial Weather StatementCHSColleton26 min
Jul 18, 10:01 PM EDTAreal Flood AdvisoryCHSCharleston89 min
Jul 19, 7:09 PM EDTSpecial Weather StatementCHSJasper51 min
Jul 18, 8:24 PM EDTSpecial Weather StatementCHSEvans36 min
Jul 19, 3:52 PM EDTSpecial Weather StatementCHSJenkins38 min
Jul 19, 4:21 PM EDTSpecial Weather StatementCHSLiberty39 min
Jul 19, 4:30 PM EDTSpecial Weather StatementCHSScreven45 min
Jul 19, 5:26 PM EDTSpecial Weather StatementCHSLong34 min

Nearby

Special Weather Statements in South Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.